Nebraska, 2023Damaging Wind in Nebraska, June 7, 2023
June 7, 2023 · NWS FSD · 1 event in 1 county or zone
Diurnal development of isolated storms occurred once again, in an environment of very weak shear and modest MLCAPE. With an environment which featured considerable dry air at lower levels, a brief outflow pulse developed which resulted in wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Diurnal development of isolated storms occurred once again, in an environment of very weak shear and modest MLCAPE. With an environment which featured considerable dry air at lower levels, a brief outflow pulse developed which resulted in wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 7, 5:16 PM CST, 4 hours 8 minutes earlier.
Area forecast discussion, Jun 7, 5:16 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
616 PM CDT Wed Jun 7 2023
.SHORT TERM...(This Evening through Thursday Night)
Issued at 252 PM CDT Wed Jun 7 2023
Key Messages:
1. Isolated severe weather potential between 3 pm to 9 pm this
evening. Hail up to the size of quarters, damaging winds to 60 mph,
and brief heavy rain are possible this afternoon and evening.
2. Another chance for strong to severe storms is possible tomorrow
around the I-29 corridor. Isolated damaging gusts and large hail
are possible.
3. Rain chances continue through Saturday before dry conditions
return for early next week.
---------------------------------------------------------------------
A diurnally driven cumulus field has developed this afternoon,
mainly west of I-29. This is indicative of our now typical daily
afternoon and evening thunderstorms developing. Taking a look at the
mesoscale reveals that a surface cold front has stalled around the
James River, leaving a narrow warm sector in part of its wake. This
warm sector is confined to west of I-29 west towards the Missouri
River and is the best location for low end severe weather this
afternoon. In this warm sector, CAPE values up to 1000-2000 J/kg and
DCAPE up to 700-1200 J/kg (highest towards the Missouri River in
central South Dakota) is expected but shear will be minimal with 0-6
km shear values only up to 15-20 knots. This will lead to isolated
severe potential with large hail up to the size of quarters,
damaging winds up to 60 mph, and brief heavy rain. The main
timeframe for severe weather will be between 3 pm to 9 pm this
evening.
Like the past several days, should see showers and storms wane
during the evening hours as the instability is used up and the
boundary layer stabilizes. Soundings do show some weak elevated
instability on the order of 300 J/kg or less so can't rule out an
isolated shower or very weak storm during the overnight hours. Hi-
res guidance has also been hinting at the possibility of light
showers pushing into portions of the highway-59 corridor. Forcing
will be quite weak and soundings show marginally dry low levels.
However, mid to upper level moisture will be streaming in via the
northerly flow aloft so have left slight chance PoPs in this area
for the overnight hours. Lows will fall to the 60s overnight.
Upper level ridging continues to move westward tomorrow, allowing an
occluding low over the northeastern CONUS to slide a tad bit further
west. This will bring stronger shear to the forecast area but it
will lie east of I-29. West of the interstate is where the best
instability will reside, up to around 2000 J/kg. However, DCAPE
looks to be a bit weaker on the order of around 700 J/kg.
Wednesday's cold front will push west of the Missouri River,
keeping any surface boundary a bit outside of the forecast area.
Still will see diurnally driven showers and storms given the
instability in place but there could be a small overlap of shear
and instability around the I-29 corridor. With enough shear, up to
around 20-30 knots of 0-6km shear, and instability in place,
multicells capable of isolated damaging gusts and large hail will
be possible. Thus agree with SPC day 2 marginal risk.
Aside from severe weather chances, tomorrow will be another hot day
with highs in the 80s and 90s and lows again falling to the 60s
overnight.
.LONG TERM...(Friday through Wednesday)
Issued at 252 PM CDT Wed Jun 7 2023
Upper level ridging continues to push westward on Friday, placing
the forecast area downstream of the ridge. Synoptically, this is a
better location to be in for rain chances. This may be the case but
there is some uncertainty. With the westward moving ridge, the warm
sector also looks to push a bit further westward, pulling the best
instability westward with it. An upper wave will begin to slide down
the east side of the ridge. This may spark showers and storms
which could deliver some rain to the area. Amounts are a bit
uncertain as of now but the GFS, Euro, and Canadian ensemble all
show a 70-90% chance for receiving a tenth of an inch of rain or
more. High temperatures will fall a little bit as 850 mb
temperatures slightly cool to the mid upper teens. This will
result in high temperatures in the low 80s to low 90s from east to
west. This same wave will drag a cold front with it during the
overnight hours and into Saturday morning. Despite the front
coming through, low temperatures look to again fall to the 60s.
The weekend begins with the previously mentioned wave continuing to
drag its cold front southward on Saturday. This front may spark
another chance for showers and storms. Ensembles support this notion
as they show a 50-70% chance for exceeding 500 J/kg of CAPE and a 60-
80% chance for exceeding a tenth of an inch of rain. The front will
push south of the area by Saturday night, putting an end to any rain
chances. Northerly flow behind the front on Sunday will keep the
forecast area dry with clear skies. Temperatures will be a bit
cooler over the weekend with highs in the 70s and 80s and lows in
the 50s.
The beginning of next week looks to be mostly dry as medium range
guidance keeps a strong southern jet stream over the central and
southern Plains states. Can't rule out the possibility of some rain
chances north of the southern jet as medium range guidance hints at
some weak shortwaves passing through the forecast area. However,
ensembles remain relatively unexcited for rain chances as they all
show only a 10-30% chances for a tenth of an inch or more. Aside
from rain chances, highs look to remain in the upper 70s and 80s
through early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 613 PM CDT Wed Jun 7 2023
Showers and storms continue to drop south through this evening.
Wind gusts to 30 knots as well as MVFR or lower conditions
expected with any stronger showers/storms with heavy rain. Outflow
boundaries may cause some briefly erratic winds. Outside of
convection, VFR conditions prevail. Additional showers and storms
are possible toward daybreak Thursday and again Thursday afternoon
and evening; however, will omit from this forecast given low
confidence in coverage.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...SG
Hazardous weather outlook, Jun 7, 7:59 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
859 PM CDT Wed Jun 7 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-090200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
859 PM CDT Wed Jun 7 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Showers and isolated storms taper off late this evening. Severe
weather is not expected, but brief gusty winds to 45 mph and pockets
of heavy rain are still possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Chances for thunderstorms continue off and on through Saturday
with very low severe weather risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 7, 5:35 PM CST, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
635 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Tstm Wnd Gst 4 S Arlington 44.30N 97.13W
06/07/2023 M52 MPH Kingsbury SD Mesonet
Mesonet station 162 SD RWIS Arlington.
&&
TRMLocal storm report, Jun 7, 7:23 PM CST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
823 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Gst 2 NNW Huron 44.39N 98.23W
06/07/2023 M51 MPH Beadle SD ASOS
ASOS station KHON Huron Regional Airport.
&&
TRMThunderstorm Wind, Dakota
- When
- June 7, 9:24 PM CST to 9:26 PM CST
- Where
- Dakota County, 0.51 mi W of Homer
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.320, -96.490
Thunderstorm winds snapped several large trees and caused minor roof damage to a couple of houses.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Florida, June 7, 2023EF1 · 3 events
- Damaging Winds in Georgia, June 7, 2023$15,000 · 52 kt wind · 16 events
- Flash Flooding and Hail in Texas, June 7, 2023$10,000 · 2 in hail · 21 events
- Damaging Winds and Lightning Strike in South Carolina, June 7, 2023$13,000 · 55 kt wind · 13 events
- Hail and Damaging Winds in South Carolina, June 7, 2023$200 · 65 kt wind · 9 events
- Hail and Damaging Winds in Georgia, June 7, 2023$410 · 61 kt wind · 8 events
- Tornado and Hail in North Dakota, June 7, 20231.75 in hail · 8 events
- Volcanic Ashfall in Hawaii, June 7 to 19, 20235 events
- Waterspouts in Gulf of Mexico, June 7 to 9, 20234 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 7, 202353 kt wind · 3 events
- Hail and Damaging Wind in Texas, June 7 to 8, 20231.5 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 7, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111364.